Information from the Carcinoid Cancer Foundation and NANETS

News of videos, Facebook Live presentations about the COVID-19 disease and NETs patients and caregivers.

Click here for videos and events.

From the Carcinoid Cancer Foundation and from NANETS (North American Neuroendocrine Tumor Society.)

Confused about NETs Imaging and Testing?

Before our diagnosis, most of us know absolutely nothing about NETs, much less the testing and imaging used to diagnose and follow the disease.

The Neuroendocrine Tumor Research Foundation recently produced a podcast about this subject.  The podcast is audio, but you can listen to the audio and download pdf files of infographics on this page: https://netrf.org/podcast/episode-2-imaging-testing-and-building-a-care-team/?platform=hootsuite&utm_campaign=HSCampaign

An informed patient is more likely to be their own best advocate.

My Experience with GA-68 and PRRT

As many people know, I have maintained a blog about my experiences with NETs.  People (including Dr. Eric Liu) have suggested that some of those posts should also be on this site.

My posts about the Ga-68 scan and PRRT have been particularly poplular.  So, I have copied them to our blog here. You can click on the post titles to read them

Or you can read them by clicking on the Category “Cy’s Blog Posts” in the category list on the right or simply scroll down the main page.

I hope that you find them of some value,
Cy

Fourth and Last PRRT Done!

Joe Harris’s cupcakes for celebration
Bang the Gong after the 4th Treatment

Treatment

Yesterday I had the last of the Peptide Receptor Radionuclide Treatment! Wahoo!

For more information about this treatment see my blog here and here.

Side-Effects

Although I have only some fatigue today, I know that I will have a few other symptoms for a some weeks. Most people who have had the treatments tell me that the side-effects got less severe with each treatment (typically four treatment, eight weeks apart). This is my experience as well. There are some patients that have severe side-effects throughout the treatment cycle.

Typical side-effects that I typically experience are bad fatigue, abdominal pain (for me only in the mornings), nausea (only intermittent and light in my case) and joint and muscle pain (arthritis for me) is amplified quite a bit.. As today is only the day after and for me most side-effects are delayed a bit, I won’t know how the treatment effects me and for how long until a few days have passed. I know that some patients are not as lucky as I have been and have experienced dangerous and/or very uncomfortable reactions. A good friend had such a strong histamine reaction a few days after the treatment that she was admitted to the hospital.

Yesterday’s Treatment

Too early (7:00 am), the nurse welcomes me. At this clinic, a nurse is assigned to you and one other patient and shepherds us through the day. I love the nurses who do this. We are well cared for. This clinic does two patients in the morning and two in the afternoon.

The other patient, Paul, is already there. He is from Denver also and this is also his 4th treatment. This is a surprise because, in prior treatments, the other patients have been from out of state.

Our nurse hooks us up for the anti-nausea medication IV, somewhat later an IV of amino acids that are meant to protect our kidneys from the radiation is started. The amino acids will run for more than four hours, before the infusion, during the infusion and after the infusion until we are discharged to go home.

Two or three hours after arrival, we walk to the Nuclear Medicine department, pushing our IV poles before us. There the actual infusion of the radionuclide concoction of somatastatin (octreotide) analog coupled with the radionuclide lutesium-177, known as Lutathera, is hooked into the IV to drip into our arm for about 40 minutes.

After the infusion is done, we take the IV poles and walk back to the clinic where we each get a private room because we are radioactive now. For me, I went by wheelchair because I was quite light headed upon standing up from the infusion chair. That stayed with me for at least and hour and only gradually dissipated after that hour.

After that we wait for a couple hours while we snack and are basically under observation to make sure we aren’t having any strong adverse reaction.

Now the Celebration

I have had the good fortune to meet Joe Harris, Oncology Account Mgr, Advanced Accelerator Applications (company that makes Lutathera) at a couple of conventions. Two weeks ago when he found that I would be having the final Lutathera treatment, he promised to bring cake to the clinic. As you can see from the picture above, he brought cupcakes during the waiting period after the infusion. He brought enough for the patients, the clinic staff and the Nuclear Medicine staff. They were really good!

The clinic has a little tradition of “Banging the Gong” after the 4th treatment.

I have been very fortunate to be treated by such a wonderful group of people.

Known Results

My Dr. says that we cannot perform scans (to determine if the tumors have shrunken or disappeared due to the treatment) for months. This is because the tumors usually swell for a while after they are attacked by the radiation. So…. there will be a CT scan in about three months and the GA-68 PET/CT scan at about six months (the definitive scan).

But, here’s a known result. I have had night sweats and evening chills daily for 10 years. Some oncology nurses call this tumor fever, they can be a misery. They have not happened at all for the past three or four months. Something good has happened!

May we all have the best possible outcome,
Cy

After the 3rd PRRT

I had the third Peptide Receptor Radioisotope Therapy (PRRT) on Friday three days ago.

So far, there is not a lot to report. The side effects seems to be less severe and less frequent than they were for the earlier treatments.

In fact, each treatment seems to “get better”. I told this to one of the nurses in the clinic today when I went in for my monthly Sandostatin injection. She said “You must be getting used to it.” I said, “I’m not sure that it’s good to get used to being highly radioactive!”

The symptoms that I have had so far since the third treatment:

  • Fatigue – very definitely need a long nap in the afternoon and not much will to do anything physical.
  • Lower abdominal pain – each morning for a half hour or so there is sharp pain in my lower abdomen.
  • Nausea – a little nausea every morning and yesterday morning, I worked on cleaning a gutter in the morning and the nausea took over much more intense for 4 to 5 hours. I better wait a week to do any more of that.
  • Joint/muscle pain – I awoke this morning with rather difficult pain in many of my joints joints, mostly those with noticeable arthritis or old injuries. It reduced very much in severity after 30 to 60 minutes. It is still there five hours though.

All the above happened after the other treatments, but this has been less severe so far.

Let’s hope that it all goes away quickly!

May we all have the best possible outcomes,
Cy